Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A momentum construction for circle-invariant Kähler metrics

Authors: Andrew D. Hwang and Michael A. Singer
Journal: Trans. Amer. Math. Soc. 354 (2002), 2285-2325
MSC (1991): Primary 53C55; Secondary 32L05, 53C21, 53C25
Published electronically: February 13, 2002
MathSciNet review: 1885653
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Examples of Kähler metrics of constant scalar curvature are relatively scarce. Over the past two decades, several workers in geometry and physics have used symmetry reduction to construct complete Kähler metrics of constant scalar curvature by ODE methods. One fruitful idea--the ``Calabi ansatz''--is to begin with an Hermitian line bundle $p:(L,h)\to(M,g_M)$ over a Kähler manifold, and to search for Kähler forms $\omega=p^*\omega_M+dd^c f(t)$ in some disk subbundle, where $t$ is the logarithm of the norm function and $f$ is a function of one variable.

Our main technical result (Theorem A) is the calculation of the scalar curvature for an arbitrary Kähler metric $g$ arising from the Calabi ansatz. This suggests geometric hypotheses (which we call ``$\sigma$-constancy'') to impose upon the base metric $g_M$ and Hermitian structure $h$ in order that the scalar curvature of $g$ be specified by solving an ODE. We show that $\sigma$-constancy is ``necessary and sufficient for the Calabi ansatz to work'' in the following sense. Under the assumption of $\sigma$-constancy, the disk bundle admits a one-parameter family of complete Kähler metrics of constant scalar curvature that restrict to $g_M$ on the zero section (Theorems B and D); an analogous result holds for the punctured disk bundle (Theorem C). A simple criterion determines when such a metric is Einstein. Conversely, in the absence of $\sigma$-constancy the Calabi ansatz yields at most one metric of constant scalar curvature, in either the disk bundle or the punctured disk bundle (Theorem E).

Many of the metrics constructed here seem to be new, including a complete, negative Einstein-Kähler metric on the disk subbundle of a stable vector bundle over a Riemann surface of genus at least two, and a complete, scalar-flat Kähler metric on  $\mathbf{C}^2$.

References [Enhancements On Off] (What's this?)

  • 1. M. F. Atiyah and R. Bott: The Yang-Mills equations over Riemann surfaces, Phil. Trans. Royal Soc. London A, 308 (1982), 524-615. MR 85k:14006
  • 2. L. Bérard-Bergery: Sur de nouvelles variétés Riemannian d'Einstein, Pub. de l'Institute E. Cartan, Nancy, 4 (1982), 1-60. MR 85b:53048
  • 3. A. L. Besse: Einstein manifolds, Ergebnisse der Mathematik und ihrer Grenzgebiete; 3 Folge, Band 10, Springer-Verlag, Berlin, New York, 1987. MR 88f:53087
  • 4. E. Calabi: Métriques Kähleriennes et fibrés holomorphes, Annales Scientifiques de l'École Normale Supérieure 12 (1979), 268-294. MR 83m:32033
  • 5. E. Calabi: Extremal Kähler metrics, in Seminars on differential geometry (S. T. Yau, ed.), Annals of Math. Studies, Princeton Univ. Press, 1982, 259-290. MR 83i:53088
  • 6. A. Dancer and M. Y. Wang: Kähler-Einstein metrics of cohomogeneity one, and a bundle construction for Einstein-Hermitian metrics, preprint, 1997.
  • 7. M. Engman: New spectral characterization theorems for $S^2$, Pacific J. Math., 154 (1992), 215-229. MR 93d:58173
  • 8. M. Engman: Trace formulæ for $S^1$ invariant Green's operators on $S^2$, Manuscripta Math., 93 (1997), 357-368. MR 99c:58160
  • 9. A. Fujiki: Remarks on extremal Kähler metrics on ruled manifolds, Nagoya Math. J., 126 (1992), 89-101. MR 94c:58033
  • 10. Z.-D. Guan: Existence of extremal metrics on compact almost homogeneous Kähler manifolds with two ends, Trans. AMS 347 (1995), no. 6, 2255-2262. MR 96a:58059
  • 11. Z.-D. Guan: Quasi-Einstein metrics, Int. J. Math 6 (1995) no. 3, 371-379. MR 96e:53060
  • 12. A. D. Hwang: On existence of Kähler metrics with constant scalar curvature, Osaka J. Math., 31 (1994), 561-595. MR 96a:53061
  • 13. S. Kobayashi: Transformation groups in differential geometry, Ergebnisse der Mathematik und ihrer Grenzgebiete; Band 70, Springer-Verlag, Berlin, New York, 1972. MR 50:8360
  • 14. S. Kobayashi: Differential geometry of complex vector bundles, Publications Nihon Sugakki 15, Iwanami Shoten (Tokyo), Princeton University Press (Princeton), 1987. MR 89e:53100
  • 15. N. Koiso: On rotationally symmetric Hamilton's equation for Kähler-Einstein metrics, in Recent topics in differential and analytic geometry, Advanced Studies in Pure Math 18-I, 1990, 327-337. MR 93d:53057
  • 16. N. Koiso and Y. Sakane: Non-homogeneous Kähler-Einstein metrics on compact complex manifolds in Curvature and topology of Riemannian manifolds, Springer Lecture Notes in Mathematics 1201, 1986, 165-179. MR 88c:53047
  • 17. N. Koiso and Y. Sakane: Non-homogeneous Kähler-Einstein metrics on compact complex manifolds II, Osaka J. Math., 25 (1988), 933-959. MR 90e:53061
  • 18. C. LeBrun: Counter-Examples to the Generalized Positive Action Conjecture, Commun. Math. Phys. 118 (1988) 591-596. MR 89f:53107
  • 19. C. Lebrun: Explicit self-dual metrics on $\mathbf{C} P_2\sharp\ldots \mathbf{C}P_2$, J. Diff. Geom., 34 (1991) 223-253. MR 92g:53040
  • 20. C. Lebrun: Scalar-flat Kähler metrics on blown-up ruled surfaces, J. Reine Angew. Math., 420 (1991), 161-177. MR 92i:53066
  • 21. C. Lebrun and S. R. Simanca: Extremal Kähler metrics and complex deformation theory, Geometric and Functional Analysis, 4 (1994), 298-336. MR 95k:58041
  • 22. T. Mabuchi: Einstein-Kähler forms, Futaki invariants, and convex geometry on toric Fano varieties, Osaka J. Math, 24 (1987), 705-737. MR 89c:53074
  • 23. Y. Matsushima: Remarks on Kähler-Einstein manifolds, Nagoya Math. J., 46 (1972), 161-173. MR 46:2615
  • 24. Y. Matsushima: Sur les espaces homogènes kählériens d'un groupe de Lie réductif, Nagoya Math. J., 11 (1957), 53-60. MR 19:315c
  • 25. A. M. Nadel: Multiplier ideal sheaves and Kähler-Einstein metrics of positive scalar curvature, Annals of Math., 132 (1990), 549-596. MR 92d:32038
  • 26. M. S. Narasimhan and C. S. Seshadri: Stable and unitary vector bundles on compact Riemann surfaces, Annals of Math. 82 (1965), 540-567. MR 32:1725
  • 27. H. Pedersen and Y.-S. Poon: Hamiltonian construction of Kähler-Einstein metrics and Kähler metrics of constant scalar curvature, Comm. Math. Phys. 136 (1991), 309-326. MR 92b:53073
  • 28. F. Podesta and A. Spiro: Kähler manifolds with large isometry group, Osaka J. Math. 36 (1999), 805-833. MR 2001h:53062
  • 29. Y. Sakane: Examples of Einstein-Kähler manifolds with positive Ricci tensor, Osaka J. Math. 23 (1986), 585-616. MR 87k:53111
  • 30. S. R. Simanca: Kähler metrics of constant scalar curvature on bundles over $\textbf{ CP}_{n-1}$, Math. Ann. 291 (1991), 239-246. MR 92m:53115
  • 31. Y.-T. Siu: The existence of Kähler-Einstein metrics on manifolds with positive anticanonical bundle and suitable finite symmetry group, Annals of Math. 127 (1988), 585-627. MR 89e:58032
  • 32. I. A. Taimanov: Surfaces of revolution in terms of solitons, Ann. Global Analysis and Geom., 15, No. 5, Oct. 1997, 419-435. MR 99f:53005
  • 33. G. Tian: On Calabi's conjecture for complex surfaces with positive first Chern class, Invent. Math. 101 (1990), 101-172. MR 91d:32042
  • 34. G. Tian and S.-T. Yau: Existence of Kähler-Einstein metrics on complete Kähler manifolds and their applications to algebraic geometry, in Mathematical Aspects of String Theory, San Diego, California, S.-T. Yau ed., World Scientific, 1987, pp. 574-628. MR 89m:81001
  • 35. C. Tønnesen-Friedman: Extremal Kähler metrics on ruled surfaces, Odense Univ. Preprint No. 36, 1997.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53C55, 32L05, 53C21, 53C25

Retrieve articles in all journals with MSC (1991): 53C55, 32L05, 53C21, 53C25

Additional Information

Andrew D. Hwang
Affiliation: Department of Mathematics and Computer Science, College of The Holy Cross, Worcester, Massachusetts 01610-2395

Michael A. Singer
Affiliation: Department of Mathematics and Statistics, University of Edinburgh, Edinburgh, EH9 3JZ, UK

Received by editor(s): May 16, 2001
Received by editor(s) in revised form: October 18, 2001
Published electronically: February 13, 2002
Additional Notes: MAS is an EPSRC advanced fellow; ADH was supported in part by JSPS Fellowship #P-94016 and an NSERC Canada Research Grant.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society